H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

IN PRESS
Naloxone-Induced Acute Pulmonary Edema is Dose-Dependent: A Case Series

Mohammed Al-Azzawi, Abbas Alshami, Steven Douedi, Mustafa Al-Taei, Ghadier Alsaoudi, Eric Costanzo

USA Department of Medicine, Jersey Shore University Medical Center, Hackensack Meridian Health, Neptune, NJ, USA

Am J Case Rep 2021; 22:e929412 :: DOI: 10.12659/AJCR.929412

Available online: 2021-02-08, In Press, Corrected Proof

Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication.
The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule

#929412

BACKGROUND Naloxone remains the mainstay for the treatment of opioids overdose both in the clinical and public settings. Naloxone has been showing relative safety, leading to trivial adverdse effects which are mostly due to acute withdrawal effects, but when used in patients with known long-term addiction, it usually requires additional dosing or rapid infusion to achieve detoxification effects in a timely manner or to sustain the effects after they fade away. In some patients this has resulted in fatal adverse effects, including non-cardiogenic pulmonary edema (NCPE), which may require intensive care for those patients. Whether the higher dose is the cause has been debatable and not enough studies have looked into this subject.
CASE REPORT Here, we report a series of 2 cases where 2 young patients were given naloxone following opioid overdose. Both our patients required frequent dosing due to insufficient response or owing to the washout of the naloxone effect shortly after, given its short half-life. Although the administered doses were different, both patients developed the adverse effect of NCPE and required ventilator support.
CONCLUSIONS Evidence suggests that such a catastrophic adverse effect following the administration of such a critical medication, which is known to be relatively safe and is being publicized for saving lives, might limit its use and would require more attention and further studies to standardize a safe dose, limiting these life-threatening events and decreasing the need for unnecessary invasive respiratory support as well as admissions to intensive care units, which might create an additional burden on the health care system.

Keywords: Drug-Related Side Effects and Adverse Reactions; Heart Failure; Naloxone; Pulmonary Edema

Back